Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 13, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 24, 1997, 9:34 PM EST for Clay County, Knox County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 24, 1997, 9:34 PM EST (02:34 UTC)
- Expired
- Jan 24, 1997, 10:05 PM EST
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Clay County, KY, Knox County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 02:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.6 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 490 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 228 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 250236 RRA SVRJKL KYC051-121-250305- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 934 PM EST FRI JAN 24 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1005 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...CLAY ...KNOX AT 933 PM...RADAR INDICATED A SEVERE THUNDERSTORM JUST NORTH OF BARBOURVILLE OR ABOUT 50 MILES SOUTHWEST OF JACKSON. THE STORM WAS MOVING EAST AT 35 MILES AN HOUR AND WILL MOVE THROUGH WOOLUM... BRIGHT...AND SCALF AND FLAT LICK BY 1000 PM. LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDH IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. INGRAM/LEWIS/GROSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 24, 2:18 PM EST, 7 hours 16 minutes earlier.
Area forecast discussion, Jan 24, 2:18 PM EST, 7 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EST FRI JAN 24 1997
WARM FRONT N OF CWA WITH ONLY FAR ERN COUNTIES STILL RECEIVING RAIN.
WILL HAVE TO WAIT TIL CD FNT GETS CLOSER UNTIL NEXT SHOT OF SHRA/TSRA
ARRIVES THIS EVENING. MODELS CONSISTENT IN BRINGING FRONT THRU CWA
TONIGHT...PROBABLY THRU JKL AROUND/SHORTLY AFTER 06Z AND EXITING THE
STATE B4 SUNRISE.
MODELS IN FAIRLY GOOD AGREEMENT WITH ETA A LITTLE STRONGER WITH VORT
LOBE PASSAGE. THIS STRONGER SOLN PROBABLY BETTER PER H20 LOOP
ANALYSIS. LIKELY POPS LOOK GOOD AHEAD OF FRONT TONIGHT WITH RAIN CHCS
DECREASING QUICKLY AFTER FROPA. INSTABILITY PRESENT AND WOULD
CERTAINLY MENTION THUNDER...ALTHOUGH DIURNALLY UNFAVORABLE TIMING
SHOULD KEEP THINGS FROM GETTING OUT OF HAND.
MODELS NOT AS AGGRESSIVE WITH WRAPAROUND MOISTURE THIS RUN SO BELIEVE
PARTLY SUNNY WILL PROBABLY SUFFICE FOR SAT. WOULD EXPECT TO BE BKN
MUCH OF THE DAY. STILL CAN/T RULE OUT A FEW FLURRIES...ALTHOUGH
BELIEVE MOST OF THIS ACTION WILL BE CONFINED TO OUR N AND E PER MY
CONVERSATION W/CRW. TEMPS SHOULD START OUT IN THE UPPER 30S/AROUND 40
THEN FALL OFF A BIT IN THE AFTERNOON AS FORECAST MODEL SOUNDINGS
REVEAL STRONG CAA.
MOSTLY CLEAR CONDS SAT NITE ALONG WITH HI PRES OVHD SHOULD PROVIDE
GOOD RADIATIONAL COOLING. SHOULD START THINGS OFF WITH PLENTY OF
SUNSHINE ON SUN...HWVR 60HR AVN QUICKLY STREAKS MOISTURE EWD IN FAST
FLOW WITH WAA LIFT. WOULD GO WITH INCRG CLDS SUN BUT WOUL:D LEAVE OUT
ANY MENTION OF PRECIP.
MOS TEMPS LOOKED PRETTY ATTRACTIVE AND WOULDN'T DEVIATE TOO FAR.
TEMPS POPS
JKL 35/37/16/36 7202
LOZ 34/39/16/38 7202
SES/WHPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 24, 9:53 PM EST | Severe Thunderstorm Warning | JKL | Leslie | 32 min |
| Jan 24, 10:10 PM EST | Severe Thunderstorm Warning | JKL | Harlan, Perry | 30 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.